Alert archive / Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 133, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at Sep 4, 2002, 8:35 PM EDT for Chesterfield County, Henrico County, City of Richmond, Virginia. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 4, 2002, 8:35 PM EDT (00:35 UTC)
- Expired
- Sep 4, 2002, 9:05 PM EDT
- In force
- 30 min
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties
Counties Chesterfield County, VA, City of Richmond, VA, Henrico County, VA
The radar
The Norfolk radar (KAKQ), 66 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 4, 9:00 PM EDT | Thunderstorm Wind | Bensley, VA | Few trees down in Drewrys Bluff area. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 0.6 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2986 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 7:28 PM EDT, 1 hour 7 minutes earlier.
Area forecast discussion, Sep 4, 7:28 PM EDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD, VA 728 PM EDT WED SEP 4 2002 UPDATED FCST TO ADD RAIN CHCS FROM LOUSA TO HANOVER AND TAPPAHANNOCK...ALONG THE DEW PT GRAD...WHERE THERE IS A LTL ENHNCD LLVL FOCUS. .AKQ... MD...NONE. NC...NONE. VA...NONE. NS
In the hours before
Special weather statement, Sep 4, 3:55 PM EDT, 4 hours 40 minutes before
VAZ090-091-042100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 355 PM EDT WED SEP 4 2002 ...STRONG THUNDERSTORMS ARE MOVING TOWARD JAMES CITY AND YORK COUNTIES THROUGH 500 PM... AT 355 PM...STRONG THUNDERSTORMS IN GLOUCESTER COUNTY WERE BUILDING SOUTH AT 20 MPH...TOWARD JAMES CITY...WILLIAMSBURG AND YORK...AND WILL BEGIN TO AFFECT THOSE AREAS THROUGH 5 PM. WIND GUSTS TO 40 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE WITH THIS STORM. PEA-SIZED HAIL IS ALSO POSSIBLE. IF YOU ARE OUTSIDE AND CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY LIGHTNING. SEEK SAFE SHELTER UNTIL THE STORM PASSES. NS
Special weather statement, Sep 4, 4:21 PM EDT, 4 hours 14 minutes before
VAZ070-080-081-042130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 421 PM EDT WED SEP 4 2002 ...THUNDERSTORMS ARE DEVELOPING IN CHESTERFIELD AND DINWIDDIE COUNTIES... AT 420 PM...ISOLATED THUNDERSTORMS AROUND CHESTERFIELD AND JUST WEST OF PETERSBURG...ARE MOVING SOUTHEAST AT 20 MPH. AREAS FROM CHESTER...TO COLONIAL HEIGHTS...PETERSBURG...HOPEWELL AND PRINCE GEORGE CAN EXPECT ISOLATED SHOWERS AND THUNDERSTORMS THROUGH 530 PM. NOT EVERYONE WILL SEE THE RAIN...BUT THERE COULD BE LOCALLY HEAVY DOWNPOURS. WIND GUSTS TO 35 MPH AND DANGEROUS LIGHTNING ARE POSSIBLE WITH THIS STORM. PEA-SIZED HAIL IS ALSO POSSIBLE. IF YOU ARE OUTSIDE AND CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY LIGHTNING. SEEK SAFE SHELTER UNTIL THE STORMS PASS. NS
Special weather statement, Sep 4, 5:11 PM EDT, 3 hours 24 minutes before
VAZ070-071-081-082-042200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 511 PM EDT WED SEP 4 2002 ...THUNDERSTORMS FROM THE RICHMOND AIRPORT TO PRINCE GEORGE...WILL TRACK INTO CHARLES CITY AND NEW KENT THROUGH 6 PM... AT 510 PM...SCATTERED THUNDERSTORMS EXTENDED FROM EASTERN HENRICO COUNTY THROUGH EXTREME EASTERN CHESTERFIELD COUNTY...INTO PRINCE GEORGE. THE STORMS WERE MOVING SOUTHEAST AT 20 MPH. THE SCATTERED STORMS WILL TRACK INTO NEW KENT AND CHARLES CITY COUNTIES THROUGH 6 PM. WIND GUSTS TO 40 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE WITH THIS STORM. PEA-SIZED HAIL IS ALSO POSSIBLE. IF YOU ARE OUTSIDE AND CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY LIGHTNING. SEEK SAFE SHELTER UNTIL THE STORM PASSES. NS
Special weather statement, Sep 4, 6:51 PM EDT, 1 hour 44 minutes before
VAZ049-062-042345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 651 PM EDT WED SEP 4 2002 ...AN ISOLATED THUNDERSTORM ALONG THE LOUISA...GOOCHLAND COUNTY BORDER SHOULD DISSIPATE BY 730 PM... AT 645 PM...RADAR SHOWED AN ISOLATED THUNDERSTORM ALONG THE LOUISA...GOOCHLAND COUNTY BORDER...MOVING EAST AT 15 MPH. THIS STORM WILL DISSIPATE BY 730 PM...AS IT APPROACHES WESTERN HENRICO AND HANOVER COUNTIES. LOCALLY HEAVY DOWNPOURS AND LIGHTNING CAN BE EXPECTED IN THE THUNDERSTORM. IF YOU ARE OUTSIDE AND CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY LIGHTNING. SEEK SAFE SHELTER UNTIL THE STORM PASSES. NS
Special weather statement, Sep 4, 7:41 PM EDT, 54 minutes before
VAZ093-094-050045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 741 PM EDT WED SEP 4 2002 ...THUNDERSTORMS AROUND NEWPORT NEWS ARE PRODUCING FREQUENT LIGHTNING... AT 740 PM...THUNDERSTORMS AROUND NEWPORT NEWS AND NORTHERN ISLA OF WIGHT COUNTY...WERE MOVING EAST AT 15 MPH. THESE STORMS WILL MOVE INTO THE HAMPTON AREA BY 815 PM....AND INTO THE BAY BY 830 PM. THESE AREAS CAN EXPECT LOCALLY HEAVY DOWNPOURS AND GUSTY WINDS TO 35 MPH. IF YOU ARE OUTSIDE AND CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY LIGHTNING. SEEK SAFE SHELTER UNTIL THE STORM PASSES. NS
Special weather statement, Sep 4, 7:48 PM EDT, 47 minutes before
VAZ048-049-061>063-069-071-072-050045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 748 PM EDT WED SEP 4 2002 ...SCATTERED SHOWERS AND THUNDERSTORMS ARE MOVING TOWARD RICHMOND AND HANOVER... AT 745 PM...RADAR SHOWED SCATTERED THUNDERSTORMS FROM NORTHERN KING WILLIAM COUNTY...TO FLUVANNA COUNTY...MOVING SOUTHEAST AT 20 MPH. THE STORMS WILL MOVIE INTO NORTHERN CUMBERLAND...GOOCHLAND...HANOVER AND POWHATAN COUNTIES THROUGH 830 PM. BY 830 PM...THE SHOWERS AND STORMS WILL APPROACH RICHMOND. WIND GUSTS TO 35 MPH...SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE WITH THESE STORMS. IF YOU ARE OUTSIDE AND CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY LIGHTNING. SEEK SAFE SHELTER UNTIL THE STORM PASSES. NS
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 10:02 PM EDT | Severe Thunderstorm Warning | AKQ | City of Chesapeake, City of Portsmouth, City of Suffolk | 28 min |
| Sep 4, 11:16 PM EDT | Special Marine Warning | AKQ | 59 min | |
| Sep 4, 11:16 PM EDT | Special Marine Warning | AKQ | 59 min | |
| Sep 4, 11:16 PM EDT | Special Marine Warning | AKQ | 59 min | |
| Sep 5, 1:01 AM EDT | Special Marine Warning | AKQ | 44 min | |
| Sep 5, 1:01 AM EDT | Special Marine Warning | AKQ | 44 min | |
| Sep 5, 1:01 AM EDT | Special Marine Warning | AKQ | 44 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.